Table of Contents  

Alobaid, Alanazy, Alanezi, Aldham, Acuna, and Zevallos: The effect of tissue plasminogen activator administration on hospital mortality of Hispanic Puerto Rican patients with acute ischaemic stroke

Introduction: Stroke is the fourth leading cause of mortality in Puerto Rico. Tissue plasminogen activator (t-PA) improves acute ischaemic stroke (AIS) outcomes when administered in a timely manner. However, there is limited information regarding the association of t-PA administration and mortality in Hispanics.

Objective: To investigate if t-PA affects the mortality rate among patients with AIS in Puerto Rico.

Material and methods: We conducted a secondary data analysis of 1950 patients in the Puerto Rico Stroke Registry, a non-concurrent cohort study, during 2007, 2009 and 2011. We reviewed the medical records of adult patients with AIS. Patients with transient ischaemic attacks were excluded. We initially performed a descriptive analysis of all variables, followed by a bivariate analysis and then finally a logistic regression analyses to adjust for potential confounders in the relation between t-PA administration and mortality.

Results: t-PA was administered to 5.3% (104) of the patients. The association between t-PA administration and mortality was not significant [odds ratio (OR) = 1.97, 95% confidence interval (CI): 0.66 to 5.87]. However, for every year of age increase, patients were 3% more likely to die, independently of any other covariates (OR = 1.03, 95% CI: 1.01 to 1.06). Patients who received aspirin were 55% less likely to die after adjusting for age, gender, atrial fibrillation, body mass index and lipid-lowering agent (LLA) (OR = 0.55, 95% CI: 0.31 to 0.97). The adjusted model showed that patients receiving LLA had 48% lower mortality (OR = 0.52, 95% CI: 0.29 to 0.92).

Conclusions: Our findings suggest that the administration of t-PA during AIS does not impact in-hospital mortality. This may be because of the small number of stroke patients receiving t-PA in our study. The risk of dying after AIS increases with age, but decreases with the administration of aspirin and LLA, which should be used for all patients with AIS.

Acknowledgements: We would like to thank Ms Grettel Castro and Ms Pura Rodriguez from the Florida International University Herbert Wertheim College of Medicine and all the people who helped us in our project.




Add comment 





Home  Editorial Board  Search  Current Issue  Archive Issues  Announcements  Aims & Scope  About the Journal  How to Submit  Contact Us
Find out how to become a part of the HMJ  |   CLICK HERE >>
© Copyright 2012 - 2013 HMJ - HAMDAN Medical Journal. All Rights Reserved         Website Developed By Cedar Solutions INDIA